Florida, 2022Lightning Strike in Florida, September 15, 2022
September 15, 2022 · NWS MLB · 1 event in 1 county or zone
A 13 year-old boy and an 11 year-old boy were killed when lightning struck or nearly struck the crew boat that they were in, causing it to capsize on Lake Fairview in Orange County. Three other boys were able to make it to shore and survived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 13 year-old boy and an 11 year-old boy were killed when lightning struck or nearly struck the crew boat that they were in, causing it to capsize on Lake Fairview in Orange County. Three other boys were able to make it to shore and survived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 15, 3:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 15, 3:00 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Thu Sep 15 2022
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Through Tonight...Thunderstorms are ongoing in the Treasure
Coast/Okeechobee region, with more isolated activity over
portions of Volusia and Lake counties this afternoon. A stationary
boundary is bisecting central Florida and weak steering flow is
leading to slow and erratic storm movement. Much of the Space
Coast and interior locations around Orlando are dry for now, but
hi-res guidance indicates at least isolated convection developing
through mid evening. Storms with higher rainfall rates that
remain over the same locations could produce 2 to 4 inches of rain
with locally higher amounts. As a result, localized flooding is
possible in low-lying areas, in addition to ponding of water on
roadways. RAP analysis depicts -6C to -7C 500mb temperatures, and
with modest low-level lapse rates around 7-7.5 C/km, the
potential for gusty winds will remain low for the remainder of
today. Activity will begin to dissipate after 8-9 PM, though
isolated storms could linger and push back toward the
Volusia/Brevard coast through midnight. Cloud cover is forecast to
gradually improve overnight, allowing temperatures to fall into
the low and mid 70s.
Friday-Sunday (modified previous)...A broad trough aloft will
remain in place across the SE CONUS, FL and the adjacent Atlantic
through this weekend. An attendant surface trough draped SW-NE
across the peninsula will keep slack winds in place before the
boundary becomes diffuse Sun as onshore flow develops and bridges
the boundary. Very high PWATs (2.0" to 2.3") will remain in place
Fri-Sat, before shifting SE and offshore Sun, as slight mean
drying tries to sag across the area.
Numerous-widespread showers/storms (80 PoP) through Sat will drop
back to around 50 PoP on Sun. Heavy rain and localized flooding
remains a concern as weak H85-H50 steering winds continue to favor
slow storm motion, leading to a few more days of locally heavy
rainfall totals (2-4"+). This, in addition to frequent lightning
and gusty winds in the strongest storms. Max temps in the U80s to
near 90F, with mins in the L70s.
Monday-Thursday (previous)...Building mid level ridge over the
south-central CONUS will favor a persistent downstream trough
over FL and the Bahamas through the period. Forecast is predicated
on this trough maintaining a breach in the western Atlantic
ridge, allowing T.C. "Fiona" to turn northward to the east of FL
and the Bahamas. As is usually favored in this type of pattern,
models show drier air continuing to work into ECFL, and increasing
onshore flow behind the recurving T.C., leading to a continued
gradual downward trend in POPs through next week. POPs trending
from 30 north/50 south Mon-Tue to 20 north/30 south Wed-Thu. Max
temps U80s coast/L90s inland, mins continue in the L70s.
&&
.MARINE...
Issued at 252 PM EDT Thu Sep 15 2022
Through Tonight...The chance for scattered showers and isolated
lightning storms will persist over the Atlantic waters, especially
offshore of the Treasure Coast. Light onshore flow this afternoon
becomes light and variable overnight. Seas 2-3ft nearshore and 3-4
feet offshore with wave periods decreasing to 8-10 seconds.
Friday-Monday (previous)...Presence of surface trough will keep
rather slack winds in place Fri-Sat, yielding to the ECSB near
shore in the afternoon. Synoptic scale easterlies develop over the
local waters Sun-Mon, with speeds remaining a little below 15kt.
Seas 2-3ft, building by about a foot Sun-Mon.
&&
.AVIATION...
(18Z TAFS)
Issued at 252 PM EDT Thu Sep 15 2022
Ongoing convection along the Treasure Coast has reduced CIG/VIS
at terminals. TEMPOs along the Treasure Coast for MVFR within
convection from 18-21z. TEMPOs also at DAB/TIX/MLB for isolated
TSRA developing along the ECSB this afternoon. Isolated to
scattered TSRA inland this afternoon. Inland tempos from around
19-22z. Showers will linger into the early evening until around
02-03z. Winds become light and variable overnight.
&&
.HYDROLOGY...
Issued at 252 PM EDT Thu Sep 15 2022
River levels along the Saint Johns River at Astor will linger near
action stage of 2.0 feet through this week. Any locally heavy
rainfall in the basin may produce some brief increases in river
levels at this location. However, levels are generally forecast
to remain below minor flood stage of 2.3 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 86 74 85 / 40 80 50 80
MCO 75 88 74 88 / 30 80 40 80
MLB 74 87 74 86 / 40 70 60 80
VRB 72 88 72 87 / 40 80 60 80
LEE 74 86 73 85 / 30 80 40 70
SFB 74 87 73 85 / 30 80 50 80
ORL 76 88 74 87 / 30 80 40 80
FPR 72 88 72 86 / 50 80 60 80
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECAST...Schaper
RADAR/DSS....Leahy
AVIATION...Law
Hazardous weather outlook, Sep 15, 9:45 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1045 AM EDT Thu Sep 15 2022
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1045 AM EDT Thu Sep 15 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are expected to develop
early this afternoon along the east coast sea breeze and a stalled
frontal boundary near or just north of Volusia County. Coverage
of lightning storms will increase, becoming scattered to numerous
in the afternoon and evening as the sea breeze moves inland.
Additional storms will develop along outflow boundaries. Stronger
storms will be capable of wind gusts up to 50 mph, frequent to
excessive cloud-to-ground lightning, and small hail. Storm motions
will be slow and erratic with a general drift to the north-northeast.
.FLOOD IMPACT...
Slow and erratic storm motion and heavy downpours will result in
conditions favorable for flooding of roads, urban, low-lying, and
poor drainage areas. Stronger storms will be capable of producing
2 to 4 inches of rainfall in a short period of time. Isolated
areas of 5 to 6 inches of rainfall, leading to more substantial
flooding, will be possible. Areas that have received significant
rainfall in the last few days will be more susceptible to
flooding.
.RIP CURRENT IMPACT...
Residual northeast swell will continue a High Risk of life-
threatening rip currents at all central Florida Atlantic beaches.
Entering the water is discouraged.
.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms will affect some inland lakes, intracoastal and
nearshore Atlantic waters. Gusty winds of 35 knots or greater
will accompany a few stronger storms, along with occasional
lightning strikes and torrential downpours. Storm motions will be
slow and erratic.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain near Action
Stage and just below Minor Flood Stage through the end of this
week.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to numerous afternoon and evening lightning storms will
continue each day, with the stronger storms producing gusty winds,
frequent lightning strikes, and heavy rainfall. Where soils are
saturated from previous or repeated heavy rains, any additional
rainfall will quickly produce ponding of water, especially in
low-lying areas.
A moderate to high risk of life threatening rip currents is
expected into at least early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However, spotters
should send in rainfall amounts exceeding 3 inches.
Haley/Schaper
In the hours before
Special weather statement, Sep 15, 1:17 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT Thu Sep 15 2022
FLZ058-259-151845-
Okeechobee FL-Inland St. Lucie FL-
217 PM EDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southwestern St.
Lucie and east central Okeechobee Counties through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Four Seasons Estates, or 11 miles northeast of
Treasure Island, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Four Seasons Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2727 8084 2751 8065 2734 8048 2720 8056
2720 8062
TIME...MOT...LOC 1817Z 111DEG 11KT 2731 8064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeahyLightning, Brevard
- When
- September 15, 4:15 PM EST
- Where
- Brevard County, 35.02 mi WSW of Scottsmoor
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.590, -81.410
The Orlando Fire Department and local news media reported that a crew boat with five boys was struck or nearly struck by lightning, causing the boat to capsize, at around 1615LST. Four of the boys made it to shore, where one was sent to the hospital. The fifth boy was missing for a time and was later found deceased. The hospitalized boy was in critical condition and was declared brain dead. He was taken off of life support a few days later.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in Alaska, September 15 to 19, 202279 kt wind · 11 events
- Hail and Damaging Winds in Kansas, September 15, 20221.75 in hail · 9 events
- Hail and Damaging Winds in Texas, September 15, 20221.75 in hail · 6 events
- Damaging Winds in South Dakota, September 15, 202254 kt wind · 3 events
- Hail and Damaging Winds in Texas, September 15, 20221 in hail · 3 events
- Hail and Damaging Wind in Nebraska, September 15, 202256 kt wind · 3 events
- Damaging Wind in Kansas, September 15, 202254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048210.